Is over-the-counter medication causing your child’s headaches?
When your child has a headache, you probably reach for the medicine cabinet, right?
Well, you might be surprised to hear that over-the-counter medications like Advil and Tylenol might actually be what’s triggering the headache in the first place. According to Ellie Corbin, M.D., pediatric neurologist at Cook Children’s, taking these medications on a regular basis can lead to something called ‘medication overuse headaches.’
Even if your child isn’t exceeding the prescribed daily dosage, Dr. Corbin says consistently taking several doses of these medicines over a long period of time can be harmful.
Overuse headaches are far more common than people realize, Dr. Corbin says. Close to 50% of her patients who come in with headache complaints inadvertently put themselves in this situation, by overusing headache medicine. Instead of the medicine relieving the headaches, it made them worse.
The International Classification of Headache Disorders defines medication overuse headaches as:
- A headache that occurs on more than 15 days a month, in patients with pre-existing headache conditions (migraines, or tension headaches).
- The regular overuse of headache medication like: Tylenol, Advil or Ibuprofen for more than three months.
Dr. Corbin diagnoses medication overuse headaches by asking two simple questions: how long and how often have you been taking the medication? These two questions are enough for her to know if her patient is suffering from too much medication. The only form of treatment is to immediately stop taking these medicines all together and use alternative measures the next time a headache develops.
One alternative Dr. Corbin encourages her patients to do is hydrate with fluids that have electrolytes, like Gatorade and Powerade, when their headaches start, instead of taking medicine. Preventative medicine is prescribed to the majority of children with overuse headaches during the “washout” period of over-the-counter medications, Dr. Corbin says. During this “washout” period, your child doesn’t have to suffer. A form of therapy known as “bridge therapy” is used. This is when other means are used to make your child comfortable while their body adjusts to the withdrawal of headache medicine, it usually comes in the form of steroids.
Once a patient has stopped taking over-the-counter pain medicines, relapse is rare. Dr. Corbin emphasizes that reducing the use over-the-counter medication might result in headaches at first, but in the long run, it will likely mean less pain for your child.
“A lot of patients are scared to go back after the washout period,” Dr. Corbin said. “They’re afraid that if they take these medicines again the medication overuse headaches will come back. There is the chance that a chronic headache condition is so severe that a relapse happens.”
- By Libby Collins
Get to know Elora "Ellie" Corbin, M.D.
Dr. Corbin is a neurologist at Cook Children's. She knew from a young age that she would one day be a pediatric doctor. "I have always loved working with kids. During my college years, my volunteer and work activities all surrounded children, from tutoring and mentoring to implementing ABA therapy. While in college, I found a new passion for neuroscience as well, and forced my institution to form a neuroscience major for me. In medical school, during my clinical rotations, I found that child neurology seemed to be the perfect marriage of my passions for children and neuroscience and then pursued residency training at Cincinnati Children’s, where I was fortunate enough to work with the current leaders in pediatric headache. I found joy in improving quality of life with headache control."
Dr. Corbin joined Cook Children's in October 2017 after completing her residency. Her clinical interests focus on primary headache disorders and chronic post-concussive headaches. She working with patients to optimize headache management with a multi-modal evidence-based approach including healthy habits, preventative and abortive medications, and biofeedback therapy.